Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 7, NWS Salt Lake City, UT

July 11, 2013Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 11, 2013, 12:56 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2013, 12:56 PM MDT (18:56 UTC)
Expired
Jul 11, 2013, 4:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 51 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 1:51 PM MDTFLASH FLOODHildale, UTSEVERAL ROADS AND BRIDGES OVERTAKEN IN COLORADO CITY FROM SHORT CREEK FLOWING SOUTH FROM HILDALE UTAH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WGUS55 KSLC 111856
FFWSLC
UTC025-053-112200-
/O.NEW.KSLC.FF.W.0007.130711T1856Z-130711T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1256 PM MDT THU JUL 11 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN KANE COUNTY IN UTAH
  SOUTHEASTERN WASHINGTON COUNTY IN UTAH

* UNTIL 400 PM MDT

* AT 1248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
HEAVY RAIN FROM A THUNDERSTORM OVER SOUTHERN END OF ZION NATIONAL 
PARK.  SLOT CANYONS IN THIS AREA ARE EXPECTED TO BE VULNERABLE TO 
FLASH FLOODING UNTIL AROUND 4PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3723 11314 3725 11282 3701 11282 3700 11315

$$

MCINERNEY
2 follow-up statements
974 
WGUS75 KSLC 112035
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
235 PM MDT THU JUL 11 2013

UTC025-053-112200-
/O.CON.KSLC.FF.W.0007.000000T0000Z-130711T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
235 PM MDT THU JUL 11 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
SOUTHWESTERN KANE AND SOUTHEASTERN WASHINGTON COUNTIES...

AT 230 PM MDT...FLASH FLOODING HAS OCCURRED ALONG SHORT CREEK 
LOCATED IN SOUTHEAST WASHINGTON COUNTY. FLOODING CROSSED THE 
UTAH/ARIZONA BORDER FLOWING SOUTH AND OVERTOPPED ROADS IN HILDALE, 
ARIZONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3723 11314 3725 11282 3701 11282 3700 11315

$$

MCINERNEY
909 
WGUS75 KSLC 112153
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
353 PM MDT THU JUL 11 2013

UTC025-053-112202-
/O.EXP.KSLC.FF.W.0007.000000T0000Z-130711T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
353 PM MDT THU JUL 11 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MDT FOR SOUTHWESTERN
KANE AND SOUTHEASTERN WASHINGTON COUNTIES...

FLASH FLOODING ACROSS AREAS OF SOUTHEAST WASHINGTON COUNTY HAS 
ATTENUATED.  AS SUCH...THE FLASH FLOOD WARNING FOR THIS AREA WILL BE 
ALLOWED TO EXPIRE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3723 11314 3725 11282 3701 11282 3700 11315

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 10:18 AM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 11, 10:18 AM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 AM MDT THU JUL 11 2013

.SYNOPSIS...A MOIST AIRMASS OVER ARIZONA IS BEGINNING TO SURGE
NORTHWARD AS SOUTHWEST FLOW DEVELOPS OVER THE GREAT BASIN. THIS
PATTERN WILL REMAIN IN PLACE THROUGH NEXT WEEK.

&&

.DISCUSSION...DEEP MONSOONAL MOISTURE HAS MADE A MARKED SURGE NORTH
THROUGH THE EASTERN GREAT BASIN STATES OVER LAST 12 HOURS TIME.
SURFACE DEWPOINTS REMAIN ON THE DRY SIDE ACROSS NORTHERN PORTIONS
OF THE STATE ATTM BUT ARE CLIMBING QUITE RAPIDLY ACROSS THE
SOUTH...NOW IN THE LOW TO MID 50S IN MANY AREAS. INCREASING
RETURNS ON BOTH KMTX/KICX HAVE SPREAD INTO THE MOUNTAINS AND MOST
POINTS WEST BENEATH ROBUST CLOUD SHIELD COVERING MUCH OF THE
STATE. ANTICIPATING SCOPE OF SHOWER ACTIVITY WILL INCREASE QUITE
RAPIDLY THIS AFTERNOON WITH DESTABILIZATION AS SHORT TERM GUIDANCE
SUGGESTS...THOUGH SAID CLOUD COVER WILL LIMIT MAX TEMPS AND AREAL
SCOPE OF THUNDERSTORM POTENTIAL THIS AFTERNOON.

PRIMARY OPERATIONAL FOCUS TODAY WILL BE MONITORING POTENTIAL
FLASH FLOOD THREATS AS THE DAY WEARS ON. RETAINING MODERATE FLASH
FLOOD FORECAST FOR THE PARKS AS PLENTY OF MOISTURE ALREADY PRESENT
ACROSS THE SOUTH WITH AFOREMENTIONED CLOUD COVER AND LACK OF
SIGNIFICANT INSTABILITY THE LIMITING FACTORS TO POTENTIAL DEEP
UPDRAFT FORMATION. ANY BREAK TO CLOUD COVER WILL RAPIDLY
DESTABILIZE THE ATMOSPHERE THIS AFTERNOON PROMPTING A THREAT OF
LOCALLY HEAVY RAIN.

SHORT WAVE OVER WESTERN ARIZONA NOTED IN WATER VAPOR SPARKING
WIDESPREAD CONVECTION FROM THE GRAND CANYON WEST THROUGH VEGAS THIS
MORNING. STEERING FLOW TRACKING THIS FEATURE SLOWLY NORTH
NORTHWEST AND EXPECT A SIMILAR TRAJECTORY TO CONTINUE TODAY. HRRR-
3KM HAS LATCHED ONTO THIS AND SUGGESTS POCKETS OF HEAVY RAIN
DEVELOPING THIS AFTERNOON ACROSS THE SOUTHWEST FROM ROUGHLY
KANAB/BRYCE AND POINTS WEST. NOTED CLEARING IN SATELLITE ATTM
COMBINED WITH SHORT WAVE TRACK SUGGESTS AREAS IN AROUND DIXIE/ZION
NATIONAL PARK HAVING THE HIGHEST POTENTIAL FOR HEAVY RAINERS AND
THUNDERSTORM ACTIVITY.

UPDATED EARLIER TO INCREASE POPS ACROSS THE WEST...ADDED MENTION
OF THUNDER IN SOUTHWEST THIS MORNING AND INCREASE CLOUD COVER
TODAY PER LATEST OBSERVATIONS.

LOOKING UPSTREAM...TROUGH OVER THE PACNW REGION WILL SWING WELL
NORTH ALONG THE US/CANADA BORDER LATE TODAY INTO TOMORROW MORNING.
ASSOCIATED JET WILL GRADUALLY NOSE INTO NORTHERN PORTIONS HOWEVER...
FLATTENING RIDGE AND ALLOWING DECENT NEAR 700MB COLD ADVECTION
ACROSS THE NORTH/WEST. EXTENSIVE RAINFALL CURRENTLY OVER CENTRAL
NEVADA ATTM WILL LIKELY BE MAINTAINED TONIGHT AS BEST FORCING
MOVES INTO NORTHERN UTAH/WASATCH FRONT. WILL LOOK HARD AT
OVERNIGHT POPS TO SEE IF AN INCREASE IN PRECIP POTENTIAL IS
WARRANTED.

ACTIVE PATTERN TO BE MAINTAINED THROUGH THE WEEKEND AS RIDGE AXIS
REMAINS JUST EAST AND SOUTHERLY MOISTURE TAP REMAINS STOUT WITH
PWAT REMAINING AT OR OVER 1 INCH. SUBTLE WAVES WILL LIKELY PROVIDE
FOCUSED COVERAGE OF SHOWERS/STORMS THOUGH EACH ONE REMAINS
DIFFICULT TO DISCERN UNTIL ROUGHLY A DAY OUT. SUBTLE DRYING FROM
THE WEST EARLY NEXT WEEK THOUGH EXPECT REMNANT LOW LEVEL MOISTURE
WILL BE CHALLENGING TO SCOUR UNTIL MID/LATE WEEK AT THE EARLIEST.

&&

.AVIATION...LIGHT SOUTHERLY WINDS WILL PREVAIL AT KSLC UNTIL ABOUT
17-18Z THEN SWITCH TO THE NORTHWEST. THERE IS A 20 PERCENT CHANCE
THAT WINDS WILL SHIFT BEFORE 17Z. EXTENSIVE CLOUD COVER IS EXPECTED
TO PERSIST ACROSS THE TERMINAL TODAY THROUGH TONIGHT WITH CIGS
MOSTLY REMAINING ABOVE 7 KFT. THERE IS A 20 PERCENT CHANCE OF A
THUNDERSTORM AFFECTING THE TERMINAL DURING THE 21-03Z TIMEFRAME.
STEADIER LIGHT RAIN IS POSSIBLE AFTER 03Z WITH A 30 PERCENT
CHANCE OF CIGS DROPPING BELOW 7 KFT.

&&

.FIRE WEATHER...MOISTURE IS INCREASING FROM THE SOUTH ACROSS THE
DISTRICT TODAY. EXTENSIVE CLOUD COVER ASSOCIATED WITH THIS MOISTURE
WILL LIKELY LIMIT BOTH AFTERNOON HEATING AND THUNDERSTORM CHANCES
ACROSS THE MOUNTAINS AND WEST. HOWEVER A FEW THUNDERSTORMS ARE STILL
EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS.
INITIALLY ANY STORMS WHICH FORM WILL LIKELY BE DRY WITH STRONG GUSTY
WINDS...ESPECIALLY OVER THE NORTH AND EAST...THEN STORMS SHOULD
TRANSITION TO WET BY THIS EVENING. THIS MOISTURE IS EXPECTED TO
REMAIN IN PLACE THROUGH THE WEEKEND AND INTO AT LEAST EARLY NEXT
WEEK. THIS WILL RESULT IN COOLER TEMPERATURES...HIGHER
HUMIDITY...AND A CHANCE FOR SHOWERS AND THUNDERSTORMS CAPABLE OF
PRODUCING WETTING RAINS EACH DAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/WILENSKY/ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 11, 2:45 AM MDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT THU JUL 11 2013

UTZ001>016-019>021-517-518-WYZ021-121300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MDT THU JUL 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL OVERSPREAD THE REGION. THIS WILL ALLOW SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP. INITIALLY DRY THUNDERSTORMS
WILL BRING THE THREAT OF GUSTY AND ERRATIC OUTFLOW WINDS. THIS
THREAT WILL MOVE NORTHWARD FROM SOUTHERN UTAH INTO CENTRAL AND
WESTERN UTAH AS THE DAY PROGRESSES. WITH DEEPER MOISTURE
ESTABLISHING ACROSS SOUTHERN UTAH...THERE WILL BE A THREAT OF
FLASH FLOODING FROM LOCALLY HEAVY RAINFALL ESPECIALLY ACROSS BURN
SCARS AND SLOT CANYONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALLY HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING CAN BE
EXPECTED THROUGH EARLY NEXT WEEK. THE THREAT IS GREATEST FOR BURN
SCARS AND SLOT CANYONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:06 PM MDTAreal Flood AdvisorySLCGarfield, Iron114 min
Jul 11, 5:17 PM MDTSpecial Weather StatementSLCMorgan, Weber43 min

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.